Atlanta

Parts of North Georgia seeing spike in ER visits over fentanyl overdoses

ATLANTA — Georgia is seeing a dangerous deadly shift in street drugs.

Georgia health officials are warning of a recent spike in emergency room visits from fentanyl overdoses.

The latest surge has mostly been at rural hospitals. But it’s clear the fentanyl problem in Georgia is getting worse.

Cocaine mixed with fentanyl is spiking a surge in overdoses and overdose deaths in recreational drug users.

Michelle Frey told Channel 2′s Tom Regan that her son died in February 2021 after taking what he believed was cocaine. But tests found it to be mostly fentanyl.

“I knocked on his door and I didn’t get an answer. I found him face down in his bed,” Frey said. “(It was) pure fentanyl with just a dot of cocaine. It was not a drug he ever used before. I know he didn’t want to die.”

RELATED STORIES:

Georgia’s health department said between mid-February and March of this year, at least 66 people arrived at emergency rooms after overdosing on fentanyl laced with street drugs.

They said that fentanyl is being found not just in coke, but meth and heroin as well.

State officials said fentanyl is also being found in counterfeit pills that have been disguised as pain medications and muscle relaxants.

“Any drug you are not getting from your pharmacy is a dangerous drug at this point,” Laura Edison with the Georgia Department of Public Health said.

The state health department tracks drug overdoses including those involving fentanyl, which is 50 to 100 times more powerful than morphine.

Often, overdoses come in clusters. Last May, five people died in Atlanta from a cocaine-fentanyl mix.

“It’s very pervasive in street drugs right now. We are seeing a lot of overdoses and a lot of fatalities as well,” Edison said.

One other disturbing piece of information from state health officials is that there have been reports of fentanyl being mixed into cannabis products.

RELATED NEWS: